While the jury is still out on whether the popular supplement Echinacea fights the common cold, it does seem the innocent-sounding herb can pack drug-like side effects. A 41-year-old man realized this while using Echinacea for his flu-like symptoms, according to Canadian researchers from The University of British Columbia.
Tender nodules formed under the skin of the man's legs 4 to 5 days after taking the herb. And although the bumps disappeared after several weeks, the man experienced three more episodes of the condition, called erythema nodosum, before being taken off the herb. Erythema nodosum is a condition that affects the area beneath the skin and causes tender, bruise-like sores usually caused by another illness or by a medication.
The case study, this month in the Journal of the American Academy of Dermatology, highlights the dangers of self-treating and the common misconception that herbal remedies are harmless. Although the use of alternative medicines such as Echinacea and other herbs has grown over the past decade, this case study demonstrates that many herbal remedies still generate side effects, just as traditional medical treatments do.
There is also the possibility that herbal remedies can interact with prescribed drugs. ThatÃƒÂs why patients should report their herbal or alternative medicines to their doctors or pharmacists.
All research on this web site is the property of Leslie Beck Nutrition Consulting Inc. and is protected by copyright. Keep in mind that research on these matters continues daily and is subject to change. The information presented is not intended as a substitute for medical treatment. It is intended to provide ongoing support of your healthy lifestyle practices.